Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 1, NWS Wichita, KS

February 7, 202412 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 7, 2024, 2:18 AM CST for 12 counties in Kansas. It took effect at Feb 7, 2024, 10:00 AM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2024, 2:18 AM CST (08:18 UTC)
In effect from
Feb 7, 2024, 10:00 AM CST
Expired
Feb 8, 2024, 2:00 AM CST
In force
16 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WWUS73 KICT 070818
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
218 AM CST Wed Feb 7 2024

KSZ032-033-047>052-067-068-082-083-072230-
/O.NEW.KICT.WI.Y.0001.240207T1600Z-240208T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
218 AM CST Wed Feb 7 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT
CST TONIGHT...

* WHAT...South winds 20 to 30 mph, with gusts up to 45 mph.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 10 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Hang onto the steering wheel tight if
  traveling on east west roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
349 
WWUS73 KICT 072055
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
255 PM CST Wed Feb 7 2024

KSZ072-095-096-099-100-081100-
/O.NEW.KICT.WI.Y.0002.240208T1400Z-240208T2300Z/
Allen-Wilson-Neosho-Montgomery-Labette-
Including the cities of Iola, Humboldt, Neodesha, Fredonia, 
Chanute, Coffeyville, Independence, and Parsons
255 PM CST Wed Feb 7 2024

...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM CST THURSDAY...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Allen, Wilson, Neosho, Montgomery and Labette Counties.

* WHEN...From 8 AM to 5 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ032-033-047>052-067-068-082-083-080600-
/O.CON.KICT.WI.Y.0001.000000T0000Z-240208T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
255 PM CST Wed Feb 7 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...South winds 25 to 30 mph, with gusts up to 45 mph.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Now until Midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down and a few power outages 
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
341 
WWUS73 KICT 080531
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1131 PM CST Wed Feb 7 2024

KSZ032-033-047>052-067-068-082-083-080800-
/O.EXT.KICT.WI.Y.0001.000000T0000Z-240208T0800Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
1131 PM CST Wed Feb 7 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM CST THURSDAY...

* WHAT...South winds 25 to 30 mph, with gusts up to 45 mph.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Until 2 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Small
  tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ072-095-096-099-100-081945-
/O.CON.KICT.WI.Y.0002.240208T1400Z-240208T2300Z/
Allen-Wilson-Neosho-Montgomery-Labette-
Including the cities of Iola, Humboldt, Neodesha, Fredonia, 
Chanute, Coffeyville, Independence, and Parsons
1131 PM CST Wed Feb 7 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 5 PM CST
THURSDAY...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Allen, Wilson, Neosho, Montgomery and Labette Counties.

* WHEN...From 8 AM to 5 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Small
  tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
945 
WWUS73 KICT 080806
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
206 AM CST Thu Feb 8 2024

KSZ032-033-047>052-067-068-082-083-080915-
/O.EXP.KICT.WI.Y.0001.000000T0000Z-240208T0800Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
206 AM CST Thu Feb 8 2024

...WIND ADVISORY HAS EXPIRED...

Winds across central Kansas have decreased below advisory levels,
so the wind advisory has expired.

$$

KSZ072-095-096-099-100-082215-
/O.CON.KICT.WI.Y.0002.240208T1400Z-240208T2300Z/
Allen-Wilson-Neosho-Montgomery-Labette-
Including the cities of Iola, Humboldt, Neodesha, Fredonia, 
Chanute, Coffeyville, Independence, and Parsons
206 AM CST Thu Feb 8 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM
CST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Allen, Wilson, Neosho, Montgomery and Labette Counties.

* WHEN...From 8 AM to 5 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Small
  tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 6, 11:40 PM CST, 2 hours 38 minutes earlier. Its key messages:

  • * Above normal temperatures through Friday, with a cool down with closer to normal for the weekend and beyond. * Gusty winds and very high grassland fire danger Wed and Thu. * Isolated showers Wednesday night. * A slight chance for a light wintry mix this weekend but recent trends suggest this may remain south of the area.
Area forecast discussion, Feb 6, 11:40 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1140 PM CST Tue Feb 6 2024

.KEY MESSAGES...
* Above normal temperatures through Friday, with a cool down
  with closer to normal for the weekend and beyond.

* Gusty winds and very high grassland fire danger Wed and Thu.

* Isolated showers Wednesday night.

* A slight chance for a light wintry mix this weekend but recent
  trends suggest this may remain south of the area.

&&

.DISCUSSION...
Issued at 207 PM CST Tue Feb 6 2024

A deep trough was impacting Southern California and the Southwest
today while mid/upper ridging extended downstream over the central
CONUS. Increasing high clouds today will persist across the
region tonight into Wednesday. Breezy southerly winds will allow
some level of mixing over our central KS counties tonight
keeping lows in the low to mid 40s.

Time/height X-sections of wind/mixing layer height support 40+ knot
wind potential across central KS on Wednesday but we continue to see
some differences in how much mixing will occur with the GFS much
more agressive when compared to the NAM/SREF. Some sprinkles or
light rain showers will be possible Wed night as a shortwave trough
rotates through the area, especially across southern KS. We'll see
another breezy day across the region on Thu but the core of higher
speeds may remain east of the area. The highest speeds are expected
early in the day across our southeast KS counties. Above normal
temperatures are expected through the period with highs near 60 on
Wed followed by mid/upper trough for many areas on Thu.

Another trough is progged to rotate into the Southwest on Friday
while southwest mid/upper flow prevails over the Great Plains. A
frontal boundary may bisect the area leading to large spread in
temperatures. Highs in central KS may top out in the low to mid 50s
while those in southeast KS see highs near 70.

Cooler air will filter southward over the area Friday night into Sat
while another shortwave trough emerges from the Rockies and moves
over the Southern Plains. A subtle trend southward was noted which
may end up keeping the bulk of precipitation south of the area. Poor
run-to-run consistency continues result in low confidence in the
solutions at this time. Shortwave ridging will return on Monday
before another progressive shortwave trough impacts the area late
Monday into Tuesday. Minimal impacts to sensible weather are
anticipated at this time with seasonably mild air and dry
weather anticipated at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 528 PM CST Tue Feb 6 2024

Low level turbulence issues at all terminals during the
overnight hours. Low potential for LLWS at KHUT, KEWK and KICT
between 09Z and 14Z.

VFR conditions are expected across the region during the
overnight hours. VFR CIGs are expected through the region for
the bulk of this TAF period. The main issue will be low level
turbulence which is expected for all terminals. KCNU will be
the last one to start getting the low level turbulence after
sunrise. KHUT, KEWK and KICT have the potential to see some LLWS
after 09Z this morning if the inversion sets up before the
surface winds can increase. If this occurs, it will only last a
few hours until sunrise when the inversion breaks. Confidence in
the LLWS chances are not that great so kept it out of the TAF at
this point. Either way, it will be a bumpy ride below 5kft AGL
during this TAF period. Winds are expected to remain gusty
through the remainder of the TAF period with gusts up to 45kts
possible toward the end of the TAF period.

&&

.FIRE WEATHER...
Issued at 337 AM CST Tue Feb 6 2024

Southwest winds gusting over 40 mph and above normal temperatures
will result in a very high grassland fire danger for much of the
area on Wednesday and Thursday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...MWM
AVIATION...ELM
FIRE WEATHER...ADK
Hazardous weather outlook, Feb 6, 2:45 PM CST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
245 PM CST Tue Feb 6 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
245 PM CST Tue Feb 6 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Southerly winds gusting to 45 mph will combine with above normal
temperatures resulting in a very high grassland fire danger each
afternoon on Wednesday and Thursday.

A light wintry mix may be possible across portions of the area over
the weekend. There remains considerable uncertainty surrounding
this storm system. Stay tuned as forecast details are refined over
the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 2:55 PM CSTWind AdvisoryICTAllen, Labette, Montgomery, Neosho, Wilson26 hr

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.